Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 296, NWS Dodge City, KS

August 10, 2017Barber County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 7:15 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 7:15 PM CDT (00:15 UTC)
Expired
Aug 10, 2017, 7:33 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:19 PM CDTHAIL 15 S Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS53 KDDC 110015
SVRDDC
KSC007-033-097-110115-
/O.NEW.KDDC.SV.W.0296.170811T0015Z-170811T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
715 PM CDT THU AUG 10 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kiowa County in south central Kansas...
  West central Barber County in south central Kansas...
  Northeastern Comanche County in south central Kansas...

* Until 815 PM CDT

* At 715 PM CDT, a severe thunderstorm was located 7 miles south of
  Greensburg, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sun City, Wilmore and Belvidere. 

This warning replaces the previous warning for central Kiowa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3749 9939 3758 9922 3730 9876 3714 9927
TIME...MOT...LOC 0015Z 318DEG 23KT 3750 9929 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
327 
WWUS53 KDDC 110033
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT THU AUG 10 2017

KSC007-033-097-110043-
/O.CAN.KDDC.SV.W.0296.000000T0000Z-170811T0115Z/
Kiowa KS-Barber KS-Comanche KS-
733 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIOWA...WEST
CENTRAL BARBER AND NORTHEASTERN COMANCHE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3749 9939 3758 9922 3730 9876 3714 9927
TIME...MOT...LOC 0031Z 318DEG 23KT 3741 9919 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:00 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 10, 6:00 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Thu Aug 10 2017

...Updated Aviation...

.SHORT TERM...(This afternoon through Friday)
Issued at 107 PM CDT Thu Aug 10 2017

Initial thunderstorm complex across SW KS currently will continue
eastward and will regenerate to some extent this afternoon,
particularly along its southern periphery (likely near or south of
the Oklahoma border). Severe threat from these storms has been
marginal, with wind gusts to near 60 mph, some hail, and locally
very heavy rainfall. Satellite imagery shows sky clearing rapidly
behind this initial convection, with full sun across western
counties and eastern Colorado. As such, still expect 80s area wide
this afternoon, with the atmosphere recovering and CAPE
rebuilding. In other words, thinking is this initial activity will
not deter the expected thunderstorm event this evening. Speaking
of which, still expecting a significant forward-propagating MCS
across at least portions of SW KS this evening and tonight. 12z
NAM is very aggressive with this scenario, and assuming the
boundary layer will recover this afternoon, it appears reasonable.
Thunderstorms will redevelop along the CO/KS border late this
afternoon, then propagate SE. Shear/CAPE combination will support
supercells initially, especially across WFO Goodland's CWA, and
some of this large hail potential will likely impact the NW zones
early this evening. During the 7-10 pm timeframe, thunderstorms
are expected to grow upscale into the MCS, with NAM/GFS and other
models seeming to want to favor the SW zones (west and south of
Dodge City) for the highest impact. Bowing line segments will
deliver strong to damaging winds, and continued to mention this
damaging wind potential in the grids for all zones through late
tonight. In addition, heavy rainfall will accompany this MCS.
Scott City measured rainfall rates of 3-4"/hour earlier, and high
PW will support widespread rainfall from the expected organized
complex. Given Goodland and Wichita are issuing a flash flood
watch, will go ahead and connect the dots to include SW KS. Storm
movement should accelerate as the MCS matures, limiting the
flooding threat to at least some extent.

Cold front/convective outflow combination will race through SW KS
this evening with winds becoming strong and gusty NE. High
confidence of post-frontal stratus/fog/mist developing across all
zones through Friday morning, and included areas of fog in the
grids. Feel NE winds will remain elevated enough to deter dense
fog formation, but with a saturated soil and boundary layer, it
won't take much to reduce visibility. Expected MCS to exit into
Oklahoma during the 4-7 am timeframe.

Friday...Cooler and more stable, and only mentioned isolated rain
showers in the morning. Stratus and fog will hold for at least the
first half of the day, but may not break all day across the SW
zones. Max temperature grids in the lower 80s are dependent on
some afternoon sunshine, but kept mid to upper 70s across the
SW zones.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CDT Thu Aug 10 2017

Thunderstorm chances continue throughout the long term as weak
shortwaves move through the area. Timing of these disturbances
will be a challenge. Heavy rainfall will be the main concern
although given the aforementioned upper level pattern with upper
level jet persisting. Severe weather also can't be ruled out with
large hail and damaging winds. Well below normal temperatures are
in store during the long term, with highs only reaching the low to
mid 80s through early next week then mid to upper 80s as we head
into the beginning of next week. Lows are expected to range from
around 60 degrees across west central Kansas to upper 60s across
south central Kansas each night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 10 2017

Numerous thunderstorms will continue to impact aviation through
this evening into the overnight hours. VCTS/CB will prevail, with
occasional thunderstorms at all terminals. A large complex of
thunderstorms is expected to develop along the CO/KS border by
around 00z, propogating eastward into SW KS through 06z Fri.
Primary severe risk will be outflow wind gusts exceeding 50 kts.
Storms will be accompanied by IFR/LIFR in heavy rain. Kept TEMPO
grids from previous TAF package, and will continue to amend as
necessary. Cold front/convective outflow will sweep through the
airports this evening with winds become NEly and gusty. After
06z Fri, thunderstorm complex will begin to progress into
Oklahoma, ending near the Oklahoma border around 09z. High
confidence in post-frontal IFR/LIFR stratus/fog impacting all
airports Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  65  83 /  70  20  40  60
GCK  62  81  64  83 /  70  20  40  50
EHA  62  78  64  85 /  90  30  40  30
LBL  65  81  66  85 /  90  30  50  50
HYS  61  82  64  81 /  60  10  30  50
P28  68  85  67  82 /  70  20  40  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ043-061>063-
074>078-080-081-084>090.

&&

SHORT TERM...Turner
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CDT Thu Aug 10 2017

KSZ030-031-043>046-061>066-074>081-084>090-110915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms with localized heavy rain are expected to develop
this afternoon and evening. These could be severe with hail as
large as tennis balls and wind gusts in excess of 70 mph. An
isolated tornado or two is also possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Fog: Significant risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There are chances for thunderstorms with locally heavy rain every
day, with the lowest chance on Sunday. Severe storms with hail
and damaging wind can't be ruled out.

Days 2-7 Hazards
----------------
* Friday
  - Flooding: Elevated risk
  - Lightning: Elevated risk

* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Storms spotters will be needed this afternoon and early tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Aug 10, 5:58 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 WSW SEWARD            38.16N 98.84W
08/10/2017                   STAFFORD           KS   LAW ENFORCEMENT

            POWER LINES SNAPPED. DEBRIS BLOWN ACROSS
            HIGHWAY. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 10, 6:01 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 NNE SAINT JOHN        38.04N 98.75W
08/10/2017  E1.00 INCH       STAFFORD           KS   PUBLIC

&&
Local storm report, Aug 10, 6:07 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 W SEWARD              38.18N 98.84W
08/10/2017  E1.75 INCH       STAFFORD           KS   PUBLIC

            REPORT RELAYED FROM WFO ICT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Aug 10, 6:18 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 NW BELLEFONT          37.91N 99.71W
08/10/2017  E1.00 INCH       FORD               KS   PUBLIC

&&
Local storm report, Aug 10, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 NNE MULLINVILLE       37.68N 99.45W
08/10/2017  E1.00 INCH       KIOWA              KS   PUBLIC

            HAIL WAS MOSTLY NICKEL SIZE.

&&
Local storm report, Aug 10, 7:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 ENE MULLINVILLE       37.60N 99.41W
08/10/2017  E1.00 INCH       KIOWA              KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton61 min
Aug 10, 7:39 PM CDTSevere Thunderstorm WarningDDCHamilton35 min
Aug 10, 8:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton62 min
Aug 10, 8:45 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens45 min
Aug 10, 9:09 PM CDTSevere Thunderstorm WarningDDCStanton31 min
Aug 10, 9:27 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens63 min
Aug 10, 9:43 PM CDTSpecial Weather StatementDDCSeward62 min
Aug 10, 10:47 PM CDTAreal Flood AdvisoryDDCSeward, Stevens3 hr
Aug 11, 12:58 AM CDTSpecial Weather StatementDDCBarber47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.